Aa
Aa
A
A
A
Close
Avatar universal

Update Elizabeth & Copaxone

Hi everyone Elizabeth got worse while taking copaxone.  Yes it was an allergic reaction to Mannitol which is the binding agent in MS drugs. She also had a sever personality change,she stopped the Copaxone on Friday and by Sunday her personality was back to normal.

We saw her MS doctor on last Thursday almost a week after stopping. We were told NO DRUGS at all. It was a blow to us but we are happy that the doctor understood she was one of the few that are allergic to medications.

So now what?  Well we have a prescription for a leg brace and exercise. Now we just need to convense the insurance company so they will pay for the gym membership.

On a good note We got to spend  Saturday with Elizabeth's daughter. We haven't seen her in 8 months. Very emotional day. But on a bad note Elizabeth got up Sunday and could not use her right leg at all and could not see out of her left eye. So she dragged her foot  along and went to church. She fell a few times but got up and kept on going.

After getting off all medications she is happier and seems to be moving on with her life.
She says it is just satisfying to know she is not crazy and the mood was caused by the medication.

Now she is starting to sew again and wants to hurry up and design and paint the kitchen cabnets. She knows now to work slow and take many breaks and a nap.

We will be back shortly.

Bob and Elizabeth
5 Responses
Sort by: Helpful Oldest Newest
198419 tn?1360242356
Hi Bob, Hi Elizabeth,

I'm so glad to hear that stopping the meds returned her to herself - there is no better feeling.  I am concerned though about no meds at all for the MS.  I don't remember Bob, why she could not go on the interferons - was it because of depression? If so, I really do understand the reluctance and choice.

Just concerned is all for her future course without them.  It's really difficult to actually get to the bottom of what causes an allergic reaction.  Did you work with a particular Dr. regarding the ingredients in the Copax - the mannitol?  I'm not remembering if that is in all of them.

My gosh.  It's been my experience that many of these allergists are not familiar w/the DMDs at all. I'd love to hear how they got to the bottom of it.

Please pass along to Elizabeth how happy we are that she is feeling so much better and able to do the things she loves.

So glad you are with us to share.
-shell
Helpful - 0
Avatar universal
Glad to hear from you

How we found out she is allergic to Mannitol.  A few years ago elizabeth ate some chocolate made with mannitol and she had a mild reaction. So when we found out what was in Copaxone and 3 of the interferons was Mannitol. She had a skin test and broke out in hives with one dot of mannitol
This is what happened during the course of Copaxone about 21/2 weeks
She started with facial numbness, tongue burning,then progresses to throat swelling, wheezing bad enough she thought she was going to die. Then came the whelps on her face and blisterrs all over her mouth.
Because Mannitol is in Copaxone, Rebif, Betaseron, and there was another one can't remember. The doctor will not take a chance, they could kill her.
Now because of the personality change the doctor will not give her the other drugs as of right now.
She will get monitored by MRI's every 6 months and if there is a change he will insist she start on something. But she will have to be hospitalized for the 30 days. Thats just to make sure she can take it and just incase her lungs shut down.
Elizabeth said when she took her shots she could feel her lungs shutting down.It flet like when she ate a peanut on accident.

I'm goning to go cook lunch elizabeth should be back here shortly. She went shopping and out to see friends.

Got to go
Bob & Elizabeth
Helpful - 0
572651 tn?1530999357
Hi Bob and Elizabeth,
Wow, that has to be scary to have an allergic reaction like that .  I'm glad you are feeling better.  Is there any chance you could do a drug trial for the oral meds?  Like shell, I just hate to see yo uwaiting for the next episode to happen.

Be well,
Lulu
Helpful - 0
Avatar universal
The only other interferon is Avonex. If mannitol is in that, then that seals it. I'm so sorry this didn't work out!

At the same time, Elizabeth's reaction is very serious and nothing to fool with. Her quality of life is important, and if she's her normal cheery self without a DMD, well, that's a good thing. Within a couple of years there will be oral meds, and then Elizabeth might try again (after finding out all the ingredients, of course).

Take care and let us know how things go.

ess
Helpful - 0
198419 tn?1360242356
Nice to hear from you too. Thank you so much for explaining how it came about and how she was tested.  I'm so very glad you and Eliza and the Drs were all over this and recognized the source right away.  My gosh.

Will continue to keep her in our thoughts and that she experiences no progression.

have a good one,
shell
Helpful - 0
Have an Answer?

You are reading content posted in the Multiple Sclerosis Community

Top Neurology Answerers
987762 tn?1331027953
Australia
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease